[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
July 2005

Possible Mechanisms in the Induction of Pemphigus Foliaceus by Topical Imiquimod Treatment—Reply

Arch Dermatol. 2005;141(7):908-909. doi:10.1001/archderm.141.7.909-a

In reply

We welcome Mashiah and Brenner's cogent comments. The fact that 2 cases of pemphigus localized at sites of topical imiquimod treatment have now been reported makes one wonder how many cases have gone unreported. It is critical for any additional cases to be reported so that the ever-increasing number of patients being treated with this medication can be informed of this permanent and severe adverse effect, however rare it may be.

As we all know, pemphigus requires lifelong treatment with systemic immunosuppressive agents. These agents increase the risk of opportunistic infections and cancers. As dermatologists counseling our patients on how to best treat their skin cancers and precancers, we would be wise to mention pemphigus foliaceous as a possible adverse effect of topical imiquimod therapy and the long-term comorbidities associated with its treatment, which could actually increase the chance of getting cancer in the future.

First Page Preview View Large
First page PDF preview
First page PDF preview
×